Alert archive / Arkansas / Tornado Warnings in 2004

Tornado Warning 14, NWS Little Rock, AR

April 29, 2004Calhoun County, Arkansas

NWS Little Rock, AR issued this tornado warning at Apr 29, 2004, 1:47 PM CDT for Calhoun County, Arkansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2004, 1:47 PM CDT (18:47 UTC)
Expired
Apr 29, 2004, 2:25 PM CDT
In force
38 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Calhoun County, AR

The radar

The Little Rock radar (KLZK), 161 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 1:10 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 6.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

355 
WFUS54 KLZK 291847
TORLIT
ARC013-291925-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
146 PM CDT THU APR 29 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* TORNADO WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 225 PM CDT

* AT 144 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 15 MILES SOUTHWEST OF HARRELL...OR ABOUT 7 MILES EAST OF
  NORPHLET...MOVING NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ARTESIAN AROUND 155 PM CDT

&&

A DOPPLER RADAR DETECTED TORNADO MEANS THERE IS STRONG ROTATION
WITHIN A STORM. THE STORM MAY NOT BE PRODUCING A TORNADO AT THE
MOMENT...BUT IS EXPECTED TO DURING THE WARNING PERIOD. FOR YOUR
SAFETY...GO INDOORS NOW TO AN INTERIOR ROOM AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3334 9246 3332 9248 3337 9255 3341 9257
          3343 9252 3353 9237 3354 9231 3346 9231
          3337 9237 3332 9237 3328 9243

$$

46

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Apr 29, 4:00 AM CDT, 9 hours 47 minutes earlier.

Area forecast discussion, Apr 29, 4:00 AM CDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT THU APR 29 2004

.SHORT TERM...TODAY THROUGH SUNDAY
H5 HAS A SHORT WAVE WEAKENING TODAY AS IT MOVES TO THE NORTHEAST...
SO I DECIDED TO KEEP POPS IN THE CHANCE CATEGORY...LOWER THAN
SUGGESTED BY GUIDANCE. UPPER LEVEL SUPPORT WILL DECREASE TONIGHT
THROUGH FRIDAY...SO KEPT POPS IN THE SLIGHT CHANCE RANGE UNTIL AFTER
MIDNIGHT SATURDAY. BY THAT TIME THE LONG WAVE TROF WILL PICK UP THE
LOW THAT HAD BEEN MEANDERING OVER THE FOUR CORNERS. PRECIPITATION
WILL BE ENDING SATURDAY NIGHT...SO THAT SUNDAY WILL BE FAIRLY SUNNY.
IN THE MEANTIME...THE SURFACE FEATURES WILL KEEP A SOUTHERLY AND
MOIST FLOW OVER THE STATE UNTIL LATE FRIDAY NIGHT WHEN THE SURFACE
COLD FRONT BEGINS ITS TREK ACROSS THE STATE. DRYING OUT WILL TAKE
PLACE QUICKLY SATURDAY NIGHT AND CONTINUE INTO SUNDAY. KEPT HIGH
TEMPERATURES FAIRLY WARM TODAY IN LIGHT OF LOW POPS AND LOWERED THEM
GRADUALLY THROUGH SUNDAY. KEPT LOWS FAIRLY WARM TONIGHT THROUGH
FRIDAY NIGHT BECAUSE OF SOUTHERLY WINDS...THEN LOWERED THEM WITH THE
FROPA FOR SATURDAY NIGHT.
&&

.LONG TERM...SUNDAY NIGHT THROUGH WEDNESDAY
STRONG UPPER TROF WILL BE OVER THE AREA SUNDAY NIGHT AND MONDAY THEN
IT WILL MOVE TO THE EAST AND AN UPPER RIDGE WILL APPROACH. NORTHWEST
FLOW ALOFT WILL COVER THE AREA IN THE MEANTIME. A SURFACE HIGH/RIDGE
WILL BE IN THE AREA SUNDAY NIGHT INTO TUESDAY AND THIS ALONG WITH
THE COLD UPPER TROF IN PLACE WILL RESULT IN DRY AND UNSEASONABLY
COOL WEATHER...AT LEAST FOR MINS. WOULD LOOK FOR MINS IN THE 40S
IN MOST AREAS MONDAY AND TUESDAY MORNINGS. MAXES MAY MANAGE TO MAKE
THE 70S. A FEW POCKETS OF MOISTURE ARE INDICATED IN THE AREA. DID
NOT MENTION ANY RAIN IN THE FORECAST RIGHT NOW AS OVERALL MOISTURE
WILL NOT BE HIGH AND NO SIGNIFICANT SHORT WAVES ARE INDICATED...BUT
WITH NORTHWEST FLOW ALOFT...WILL CARRY 10-14 PCT POPS IN GRIDS.
DRIER AND WARMER WEATHER SHOULD MOVE IN TOWARD MIDWEEK AS THE
UPPER RIDGE MOVES IN AND HEIGHTS RISE.
TEXT
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    77  62  76  60 /  30  30  30  60
HARRISON AR       73  58  73  53 /  30  30  30  60
HOT SPRINGS AR    77  62  75  58 /  30  30  30  60
PINE BLUFF AR     77  62  77  61 /  30  30  30  60
MOUNTAIN HOME AR  73  58  75  55 /  30  30  30  60
MONTICELLO AR     78  63  77  61 /  30  30  30  50
SEARCY AR         76  62  76  60 /  30  30  30  60
MOUNT IDA AR      77  62  74  58 /  30  30  30  60
RUSSELLVILLE AR   76  61  75  56 /  30  30  30  60
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

32/29
Hazardous weather outlook, Apr 29, 1:30 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
130 PM CDT THU APR 29 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
130 PM CDT THU APR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND OCCASIONAL THUNDERSTORMS ARE LIKELY ACROSS THE MAJORITY
OF CENTRAL AND SOUTHERN ARKANSAS THROUGH EARLY EVENING. THE CHANCES
OF PRECIPITATION WILL BE LESS ACROSS THE NORTH BUT SOME SHOWERS CAN
NOT BE RULED OUT. SOME OF THE THUNDERSTORMS OVER THE SOUTH AND
SOUTHEAST PARTS OF THE STATE MAY BECOME SEVERE WITH TORNADOS
POSSIBLE THROUGH EARLY EVENING. THE MAJORITY OF THE PRECIPITATION
WILL EXIT THE AREA QUICKLY THIS EVENING BUT SCATTERED SHOWERS CAN
NOT BE RULED OUT THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE ACROSS ARKANSAS FRIDAY NIGHT AND SATURDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AS THIS FRONT MOVES
ACROSS THE STATE. PRESENT INDICATIONS ARE THAT THE BEST CHANCE OF
SEVERE WEATHER WOULD BE FROM LARGE HAIL AND DAMAGING WINDS WITH A
SQUALL LINE. THIS WILL BE MOST LIKELY FRIDAY NIGHT. ISOLATED SEVERE
STORMS MAY CONTINUE INTO SATURDAY UNTIL THE COLD FRONT MOVES OUT OF
THE STATE.

LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE THUNDERSTORMS
ACCOMPANYING THE COLD FRONT. PRESENT INDICATIONS ARE THAT THE
FRONT WILL MOVE THROUGH THE STATE AND GENERAL RAINFALL WILL NOT BE
NEARLY AS HEAVY AS LAST WEEK. HOWEVER DUE TO THE SATURATED GROUND
IN NORTHERN ARKANSAS AND RIVER FLOODING CONTINUING IN SOME
LOCATIONS...THE RAINS ON FRIDAY INTO SATURDAY COULD AGGRAVATE OR
PROLONG FLOODING IN SOME AREAS.

RUNOFF AND FLOODING PROBLEMS WILL GENERALLY SUBSIDE SLOWLY ACROSS
NORTHERN AND CENTRAL ARKANSAS ASIDE FROM WHAT AGGRAVATION IS CAUSED
BY THE RAINS THROUGH SATURDAY. FLOODING ON PARTS OF THE LOWER WHITE
RIVER WILL CONTINUE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

29

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:14 PM CDTTornado WarningLZKBradley61 min
Apr 29, 4:42 PM CDTSevere Thunderstorm WarningLZKDesha33 min

Nearby

Tornado Warnings in Arkansas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.